Alert archive / Washington / Red Flag Warnings in 2010

Red Flag Warning 4, NWS Spokane, WA

August 19, 2010

NWS Spokane, WA issued this red flag warning at Aug 19, 2010, 4:24 PM PDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2010, 4:24 PM PDT (23:24 UTC)
Expired
Aug 19, 2010, 8:00 PM PDT
In force
4 hr
Issued by
NWS Spokane, WA

The text

As transmitted, in the capitals the NWS used until 2016.

741 
WWUS86 KOTX 192324
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
424 PM PDT THU AUG 19 2010

...BREEZY WINDS WITH LOW RELATIVE HUMIDITY WILL REMAIN OVER THE
WATERVILLE PLATEAU AND WESTERN BASIN THROUGH THIS EVENING...

.VERY DRY AIR FROM ALOFT HAS MIXED DOWN TO THE SURFACE THIS
AFTERNOON. IN ADDITION BREEZY WINDS WILL CONTINUE TO BLOW ACROSS
THE WATERVILLE PLATEAU AND THE WESTERN BASIN. THIS COMBINATION WILL
RESULT IN EXTREME FIRE WEATHER CONDITIONS. 

WAZ673-200300-
/O.NEW.KOTX.FW.W.0004.100819T2324Z-100820T0300Z/
EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)-
424 PM PDT THU AUG 19 2010

...RED FLAG WARNING IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR
WINDS AND LOW HUMIDITY FOR FIRE ZONE 673...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM PDT THIS EVENING. 


* AFFECTED AREA: IN WASHINGTON...FIRE ZONE 673...MAINLY THE
  WATERVILLE PLATEAU AND THE WESTERN COLUMBIA BASIN.

* WIND: SOUTHWEST TO WEST WINDS 12 TO 20 MPH WITH GUSTS 25 TO 30 MPH.

* HUMIDITY: RELATIVE HUMIDITY FROM 8 TO 15 PERCENT ON THE
  WATERVILLE PLATEAU...15 TO 25 PERCENT ACROSS THE REMAINDER OF
  ZONE 673

* IMPACTS: THE COMBINATION OF BREEZY WINDS AND VERY LOW RELATIVE
  HUMIDITY WILL RESULT IN A THREAT OF RAPID FIRE SPREAD.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. 

&&

$$


HTTP://WEATHER.GOV/SPOKANE
1 follow-up statement
224 
WWUS86 KOTX 200254
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
754 PM PDT THU AUG 19 2010


WAZ673-200400-
/O.EXP.KOTX.FW.W.0004.000000T0000Z-100820T0300Z/
EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)-
754 PM PDT THU AUG 19 2010

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
WINDS AND LOW HUMIDITY FOR FIRE ZONE 673...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING. 


* AFFECTED AREA: IN WASHINGTON...FIRE ZONE 673 

* WIND: SOUTHWEST WINDS 10 TO 15 MPH WITH GUSTS UP TO 25 MPH WILL
  CONTINUE FOR THE NEXT HOUR OR TWO...AND THEN DECREASE TO 10 MPH
  OR LESS OVERNIGHT. 

* HUMIDITY: HUMIDITIES HAVE ALREADY STARTED TO INCREASE THIS
  EVENING. THEY ARE AROUND 20 PERCENT ACROSS THE WESTERN BASIN AND
  WATERVILLE PLATEAU...AND AROUND 25 PERCENT ACROSS THE EASTERN
  BASIN. THEY WILL CONTINUE THEIR UPWARD TREND THROUGH THE NIGHT. 



$$


HTTP://WEATHER.GOV/SPOKANE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Aug 19, 2:22 PM PDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 19, 2:22 PM PDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
222 PM PDT THU AUG 19 2010

.SYNOPSIS...DRY AND MOSTLY CLEAR CONDITIONS WITH A CONTINUING
COOLING TREND WILL CONTINUE THROUGH SATURDAY. A PACIFIC TROUGH
FEATURING SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL PASS
THROUGH THE AREA ON SUNDAY. RELATIVELY QUIET AND DRY CONDITIONS
WILL RETURN EARLY NEXT WEEK...WITH A POSSIBILITY OF A STRONG COLD
FRONT ARRIVING LATE IN THE WEEK.

&&

.DISCUSSION...
TODAY THROUGH SUNDAY...SATELLITE LOOP REVEALS A DRY WESTERLY FLOW
REGIME OVER THE NORTHWEST UNITED STATES TODAY. A DEEPENING MARINE
LAYER ON THE WEST SIDE HAS BEGUN TO CREST THE CASCADES AND BLEED
THROUGH THE CASCADE GAPS PRODUCING GUSTY CONDITIONS IN THE
CASCADES LEE AND DEEP BASIN. THIS WILL LIKELY KEEP UP THROUGH THE
EVENING. OTHERWISE...THE AIR MASS IS STABLE WITH FEW CLOUDS AND
PROMISES ANOTHER CLEAR AND LOCALLY COOL NIGHT.

FARTHER INTO THE FUTURE...LATEST MODEL RUNS ARE IN GOOD AGREEMENT
OVERALL AND CONFIDENCE IS HIGH WITH THE IDEA OF MAINTAINING A DRY
FORECAST THROUGH FRIDAY AND SATURDAY. THE FLOW REGIME WILL BE
BACKING MORE TO THE SOUTHWEST...BUT WARM ADVECTION WILL BE
MINIMAL...INSTEAD THE WESTERLY COMPONENT OF THE WIND WILL CONTINUE
TO ADVECT GENERALLY COOLER MID LEVEL TEMPERATURES INTO THE REGION.
THIS ELEMENT ALONG WITH RELATIVELY COOL STARTING TEMPERATURES...WILL
PROMOTE A FURTHER DECREASE IN HIGH TEMPERATURES BY A DEGREE OR TWO
EACH DAY ON FRIDAY AND SATURDAY. THIS WILL PLACE HIGH TEMPERATURES
SOLIDLY IN THE CLIMATOLOGICALLY AVERAGE RANGE AT MOST LOCATIONS
PROMOTING A GENERALLY PLEASANT LATE SUMMER WEATHER REGIME FOR THE
FORECAST AREA WITH SOME INCREASE IN HIGH THIN CIRRUS AS THE NEXT
TROUGH APPROACHES THE REGION.

SATURDAY NIGHT A FURTHER INCREASE IN HIGH AND MID LEVEL CLOUDS IS
LIKELY AS AN INCOMING RELATIVELY DEEP LATE SEASON TROUGH MOVES
INTO THE PACIFIC COAST...WITH THE SMALL POSSIBILITY OF MOISTURE
ADVECTION BECOMING ROBUST ENOUGH FOR SOME VIRGA REACHING THE
GROUND OVER THE HIGH TERRAIN SURROUNDING THE BASIN BY DAWN SUNDAY.

ON SUNDAY THERE IS HIGH CONFIDENCE OF A SIGNIFICANT CHANGE
EVENT...BUT LOWER CONFIDENCE REGARDING THE EXACT PLACEMENT AND
NATURE OF THE SHOWER ACTIVITY AND COOLING MAGNITUDE GENERATED BY
THE ARRIVAL THE TROUGH. MODEL CONSENSUS DEPICTS A RELATIVELY DEEP
TROUGH PASSAGE WITH ADEQUATE MOISTURE TO GENERATE ISOLATED TO
SCATTERED SHOWERS...LIKELY CONCENTRATED OVER THE RISING TERRAIN
EAST AND NORTH OF THE BASIN...AND BREEZY CONDITIONS WITH COOLER
TEMPERATURES. STABILITY INDICES SUGGEST NOT A MAJOR THUNDERSTORM
POTENTIAL...BUT PATTERN RECOGNITION SUGGEST PRUDENCE DICTATES AT
LEAST A MENTION OF THUNDERSTORMS OVER THE HIGHER TERRAIN NORTH AND
EAST OF THE BASIN...WHERE THE RESIDUAL 850 THERMAL RIDGE WILL BE
TOPPED BY THE UPPER LEVEL INTER-TROUGH COOL POOL. HIGH
TEMPERATURES WILL BE COOLER...BUT THE MAGNITUDE OF THIS TREND WILL
DEPEND ON HOW WIDESPREAD PRECIPITATION TURNS OUT TO BE. /FUGAZZI

SUNDAY NIGHT THROUGH THURSDAY...UPPER LEVEL TROUGH WILL PULL AWAY
FROM THE AREA SUNDAY EVENING AND BE REPLACED BY DRY ZONAL FLOW ON
MONDAY AND TUESDAY. A COMBINATION OF WINDS BECOMING LIGHT...A
DRYING ATMOSPHERE...AND A LINGERING COOL AIR MASS BEHIND THE
TROUGH PASSAGE FROM SUNDAY WILL RESULT IN COOLER NIGHT. SOME OF
THE COLDEST LOCATIONS IN THE NORTHERN VALLEYS MAY FALL INTO THE
MID AND UPPER 30S.

THEN FOR WEDNESDAY INTO THURSDAY ANOTHER UPPER LEVEL TROUGH PASSES
THROUGH WITH A STRONG COLD FRONT PASSAGE. BOTH PREFRONTAL AND
POSTFRONTAL WINDS SHOW A LARGE DOWNSLOPE COMPONENT OFF THE
CASCADES SO THE BEST PRECIP CHANCES WITH THIS TROUGH WILL OCCUR
NEAR THE CASCADE CREST...AND IN THE MTNS OF NE WA/N IDAHO.  THERE
IS GOOD MODEL AGREEMENT WITH THIS TROUGH PASSAGE BUT SLIGHT TIMING
DIFFERENCES MAKING WEDNESDAY A LOW CONFIDENCE FCST FOR
TEMPERATURES. AS THE FRONT COMES THROUGH WINDS WILL BE ON THE
INCREASE. TIMING OF FRONT PASSAGE WILL HAVE AN IMPACT ON EXACTLY
HOW MUCH WIND INCREASE THERE IS WITH AN AFT/EVE PASSAGE MAXIMIZING
PRESSURE GRADIENTS AND AMOUNT OF WIND. ECMWF MODEL SHOWS THIS
SCENARIO...BUT GFS AND CANADIAN ARE A LITTLE BIT SLOWER WITH A WED
NIGHT FRONT PASSAGE MORE LIKELY. CONFIDENCE IS HIGH THAT BREEZY
WINDS WILL MATERIALIZE AT SOME POINT WED/THU...WITH WINDY
CONDITIONS MORE LIKELY IF THE ECMWF TIMING VERIFIES. FOR THURSDAY A
MUCH COOLER AIR MASS WILL HAVE MOVED INTO THE AREA BEHIND THE
FRONT. JW

&&

.AVIATION...
A DRY AND INCREASINGLY STABLE AIR MASS WILL LEAD TO MOSTLY CLEAR
SKIES AND VFR CONDITIONS AT ALL TAF SITES THROUGH 18Z FRI. THE
MAIN AVIATION CONCERN TODAY WILL REVOLVE AROUND THE DEVELOPMENT OF
BREEZY CONDITIONS. THE STRONGEST WINDS WILL OCCUR AT KEAT...WITH
GUSTS APPROACHING 25 MPH BY LATE AFTERNOON AND CONTINUING THROUGH
THE EVENING. WINDS WILL DECREASE AFTER SUNSET.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        54  81  53  78  55  73 /   0   0  10  10  10  20
COEUR D'ALENE  52  81  49  79  52  73 /   0   0   0  10  10  20
PULLMAN        47  82  46  80  45  73 /   0   0   0  10  10  20
LEWISTON       58  89  56  85  57  79 /   0   0  10  10  10  20
COLVILLE       50  87  47  84  49  77 /   0   0  10  10  10  20
SANDPOINT      47  81  44  78  48  73 /   0   0  10  10  10  30
KELLOGG        51  79  50  78  50  68 /   0   0   0  10  20  30
MOSES LAKE     53  84  51  80  53  78 /   0   0   0   0  10  10
WENATCHEE      58  86  56  79  58  77 /   0   0   0   0  10  10
OMAK           53  85  51  83  53  79 /   0   0   0  10  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Aug 19, 7:13 AM PDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
713 AM PDT THU AUG 19 2010

IDZ001>004-026-027-WAZ031>038-041>044-201415-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
713 AM PDT THU AUG 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Washington, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.